Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 267, NWS Denver/Boulder, CO

August 6, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 2:43 PM MDT for Weld County, Colorado. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 2:43 PM MDT (20:43 UTC)
Expired
Aug 6, 2018, 3:30 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 36 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:32 PM MDTHAIL 27 Sw Grover, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 2:37 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 573 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
573 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS55 KBOU 062043
SVRBOU
COC123-062130-
/O.NEW.KBOU.SV.W.0267.180806T2043Z-180806T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
243 PM MDT MON AUG 6 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northwestern Weld County in northeastern Colorado...

* Until 330 PM MDT.

* At 242 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Rockport, or 14 miles southeast of Cheyenne, moving southeast at
  20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4079 10474 4099 10490 4100 10433 4080 10419
TIME...MOT...LOC 2042Z 314DEG 19KT 4098 10462 

HAIL...1.25IN
WIND...60MPH
 
$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 11:01 AM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 6, 11:01 AM MDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1101 AM MDT Mon Aug 6 2018

.UPDATE...
Issued at 1050 AM MDT Mon Aug 6 2018

A few changes planned for today's forecast. Believe best chance
for severe storms still up along the Wyoming/Nebraska borders and
over the Palmer Divide east to Lincoln County. However, SPC just
extended the Slight Risk area northward along the Front Range to
include the entire I-25 corridor to the WY border. Big weather
maker this afternoon will be under the tail end of a 70-90kt jet
and shortwave trough which models show impacting mainly northern
portions or the CWA later today. However, the cool moist post-
frontal air blanketing the plains this morning may require all day
to become sufficiently unstable to support strong supercell
development.

Other concern centered on the potential for very heavy rainfall
along the Palmer Divide and over the srn fthls of Douglas, srn
Jefferson and Park Counties. PWATs still projected to be in the
1.3 to 1.5 inch range in this area later today. And, with a shift
to a sely anticyclonic upslope flow, storms that form may end up
hugging the high terrain producing 1-1.5 inch per hour rainfall
rates. Burn scar areas such as the Hayman Burn scar in southwest
Douglas County and the Weston pass Burn scar in western Park
County will need to be closely monitored this afternoon and early
evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 433 AM MDT Mon Aug 6 2018

A strong ridge of high pressure continues to remain over the
desert southwest, keeping hot temperatures bottled up well to our
southwest and putting us under unseasonably strong westerly flow.
A short wave trough currently analyzed on GOES-16 water vapor
across northwest Utah/Southern Idaho will make its way east,
across Wyoming this afternoon. Flow will increase to almost 50
kts at 500 mb, 70-80 kts at jet level. This feature will have no
trouble generating convection this afternoon across southern
Wyoming/extreme northern Colorado, as it looks to be well timed
with afternoon heating, especially along the Cheyenne Ridge after
3 PM. At this point that's the best bet for focused convection.
CAPE and shear combinations are marginal for severe weather, but
would not be surprised if the strongest storms exhibiting
supercell characteristics generate severe hail and winds as they
move off the Cheyenne Ridge this afternoon/early evening. Another
focus will be the east slope foothills and the Palmer Divide with
fairly strong easterly upslope flow. By early afternoon enough
heating combined with moist upslope flow advecting mid 50s
dewpoints into the higher terrain should also be a focus for
convective initiation this afternoon. CAPE and shear combinations
are likewise enough for a few supercells, so severe threat will
need to be monitored closely. The west slope will not likely see
rain at all this afternoon with very dry low-level air and the
best synoptic forcing remaining north of our area.

Convective evolution becomes tricky with colliding gustfronts
becoming likely this afternoon and early evening with the
combination of Cheyenne Ridge convection further east of metro
Denver and the storms coming east off the foothills. Convective
coverage would increase with colliding boundaries generally east
of Denver metro, and thus have increased PoPs to above 50 percent
through the evening hours given the ample moisture and good
instability. High res models HREF and HRRR both agree the Cheyenne
Ridge convection should move to the SSE this evening and exit our
area overnight, but will keep PoPs up across Lincoln/Washington
County close to sunrise to account for the slight chance of
continuing showers. In terms of heavy rainfall chances, despite
PWATs increasing to 1.2-1.4 inch range by early evening, storms
should be moving quickly. Will need to watch burn scars but
generally the heaviest precipitation is expected across the
Plains.

Temperatures will be well below normal given the cloud cover and
post-cold frontal airmass in place. There will also be decent
moist upslope flow throughout the day. Expect highs close to 80
across the Plains, and 60s to mid 70s in the mountains.

Tonight most areas will be dry as the atmosphere stabilizes and
the short wave trough moves across the northern Plains of the U.S.
The exception could be the east side of the Palmer Divide
(Elbert/Lincoln Counties) into southern Washington Counties. We
expect seasonal overnight lows in the mid and upper 50s across the
plains with 40s in the mountains.

.LONG TERM...(Tuesday through Sunday)
Issued at 433 AM MDT Mon Aug 6 2018

NW flow aloft will remain across the area on Tue with a continuation
of east to southeast low lvl flow. A disturbance embedded in NW
flow aloft will affect the area Tue aftn with another chc of
storms. Mixed layer cape will be in the 1500-2000 j/kg range
generally from Denver south to the Palmer Divide with favorable
shear so expect a few svr storms. As for highs, reading will be in
the lower to mid 80s across nern CO.

On Wed the flow aloft will become more NNW as another disturbance
move across in the morning.  Thus the best chc of showers and storms
may end up in the morning hours across the plains with little
additional activity in the aftn. As for highs will keep readings in
the 80s across the plains.

For Thu into Fri a large upper level ridge will build from the swrn
US into the nrn Rockies. This will lead to a generally dry ptrn
with seasonal temps. There could be just enough moisture trapped
under the upper level ridge that may produce a slight chc of aftn
tstms mainly across Park county.

By next weekend the upper level ridge will extend from the swrn US
into the central Plains.  Thus it will remain mainly dry with temps
slightly above seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1050 AM MDT Mon Aug 6 2018

MVFR cigs prevailing at Denver area airports expected to be little
changed today with the ongoing moist east-northeast upslope in
place. The post-frontal cooler air has stabilized the local
atmosphere, but with the next few hours of partial sunshine and
the lift provided by a passing upper air disturbance, should see
scattered t-storms forming over the Front Range. From there, storms
will likely track east-southeast over the nearby plains, including
the greater Denver metro area. Could see this storm activity as
early as 2 PM this afternoon. Could see CIGS down to 3000 ft agl
with these storms cells. Hail, strong gusty outflow winds,
lightning and heavy rainfall all possible with these storms.
Conditions in the Denver area should improve after 8 PM this
evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Baker
SHORT TERM...Schlatter
LONG TERM...RPK
AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MDT Mon Aug 6 2018

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MDT Mon Aug 6 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Thunderstorms are expected to develop over the Front Range
mountains beginning early this afternoon. These storms will then
track east-southeast over the nearby plains with some of them
possibly turning severe after 2 PM today. Hail up to two inches
in diameter and damaging winds to 70 mph will be possible. A
second area of concern today centered on the South Park, southern
foothill areas of Park, southern Jefferson and Douglas Counties
where a few storms may generate very heavy rainfall resulting in
localized flash flooding. The Weston Pass and Hayman Burns scars
will be most prone to flash flooding should this heavy rainfall
develop.

Farther out on the plains, expect isolated to scattered showers
and thunderstorms this afternoon capable of brief light to
moderate rainfall, cloud-to-ground lightning, gusty winds and
small hail. Most of this storm activity should move southeast of
the outlook area by midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A few severe storms will be possible over the plains on Tuesday
mainly from Denver south to the Palmer Divide during the
afternoon and evening hours. Elsewhere expect a chance of showers
and thunderstorms. The chance of thunderstorms will continue on
Wednesday but be confined to the plains. Dry conditions will
return for Thursday and into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters east of I-25 where damaging large hail and
strong winds will be possible.

Baker/Cooper

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 7:12 PM MDTSevere Thunderstorm WarningBOULogan, Weld48 min
Aug 5, 8:09 PM MDTSevere Thunderstorm WarningBOULogan51 min
Aug 5, 8:48 PM MDTSevere Thunderstorm WarningBOULogan, Phillips42 min
Aug 6, 3:23 PM MDTSevere Thunderstorm WarningBOUWeld52 min
Aug 6, 3:26 PM MDTSevere Thunderstorm WarningBOUWeld49 min
Aug 6, 3:55 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Aug 6, 4:04 PM MDTSevere Thunderstorm WarningBOUWeld26 min
Aug 6, 4:27 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Aug 6, 4:30 PM MDTSevere Thunderstorm WarningBOUWeld45 min
Aug 6, 5:12 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld48 min
Aug 6, 5:55 PM MDTSevere Thunderstorm WarningBOUWeld35 min
Aug 6, 5:56 PM MDTSevere Thunderstorm WarningBOUAdams, Morgan22 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.